Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Convexity of the $ K$-energy on the space of Kähler metrics and uniqueness of extremal metrics


Authors: Robert J. Berman and Bo Berndtsson
Journal: J. Amer. Math. Soc. 30 (2017), 1165-1196
MSC (2010): Primary 32Q15, 53C55
DOI: https://doi.org/10.1090/jams/880
Published electronically: March 2, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish the convexity of Mabuchi's $ K$-energy functional along weak geodesics in the space of Kähler potentials on a compact Kähler manifold, thus confirming a conjecture of Chen, and give some applications in Kähler geometry, including a proof of the uniqueness of constant scalar curvature metrics (or more generally extremal metrics) modulo automorphisms. The key ingredient is a new local positivity property of weak solutions to the homogeneous Monge-Ampère equation on a product domain, whose proof uses plurisubharmonic variation of Bergman kernels.


References [Enhancements On Off] (What's this?)

  • [1] Shigetoshi Bando and Toshiki Mabuchi, Uniqueness of Einstein Kähler metrics modulo connected group actions, Algebraic geometry, Sendai, 1985, Adv. Stud. Pure Math., vol. 10, North-Holland, Amsterdam, 1987, pp. 11-40. MR 946233
  • [2] Eric Bedford and Dan Burns, Holomorphic mapping of annuli in $ {\bf C}^{n}$ and the associated extremal function, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 6 (1979), no. 3, 381-414. MR 553791
  • [3] Eric Bedford and John Erik Fornæss, Counterexamples to regularity for the complex Monge-Ampère equation, Invent. Math. 50 (1978/79), no. 2, 129-134. MR 517774, https://doi.org/10.1007/BF01390286
  • [4] Robert Berman, Super Toeplitz operators on line bundles, J. Geom. Anal. 16 (2006), no. 1, 1-22. MR 2211329, https://doi.org/10.1007/BF02930984
  • [5] R. J. Berman, Bergman kernels and equilibrium measures for line bundles over projective manifolds,Amer. J. Math. 131 (2009), no. 5, 77-115.
  • [6] R. J. Berman, S. Boucksom, V. Guedj, and A. Zeriahi, A variational approach to complex Monge-Ampère equations, Publ. Math. de l'IHÈS 211 (2012), 1-67.
  • [7] Robert Berman and Jean-Pierre Demailly, Regularity of plurisubharmonic upper envelopes in big cohomology classes, Perspectives in analysis, geometry, and topology, Progr. Math., vol. 296, Birkhäuser/Springer, New York, 2012, pp. 39-66. MR 2884031, https://doi.org/10.1007/978-0-8176-8277-4_3
  • [8] Philippe Eyssidieux, Vincent Guedj, and Ahmed Zeriahi, Singular Kähler-Einstein metrics, J. Amer. Math. Soc. 22 (2009), no. 3, 607-639. MR 2505296, https://doi.org/10.1090/S0894-0347-09-00629-8
  • [9] R. J. Berman and D. Witt Nystrom, Complex optimal transport and the pluripotential theory of Kähler-Ricci solitons, arXiv:1401.8264.
  • [10] R. J. Berman and C. H. Lu, Convexity of the $ K$-energy, entropy and the finite energy Calabi flow. In preparation.
  • [11] Bo Berndtsson, Subharmonicity properties of the Bergman kernel and some other functions associated to pseudoconvex domains, Ann. Inst. Fourier (Grenoble) 56 (2006), no. 6, 1633-1662 (English, with English and French summaries). MR 2282671
  • [12] Bo Berndtsson, A Brunn-Minkowski type inequality for Fano manifolds and some uniqueness theorems in Kähler geometry, Invent. Math. 200 (2015), no. 1, 149-200. MR 3323577, https://doi.org/10.1007/s00222-014-0532-1
  • [13] Thierry Bouche, Convergence de la métrique de Fubini-Study d'un fibré linéaire positif, Ann. Inst. Fourier (Grenoble) 40 (1990), no. 1, 117-130 (French, with English summary). MR 1056777
  • [14] Z. Blocki, On geodesics in the space of Kähler metrics, Proceedings of the ``Conference in Geometry'' dedicated to Shing-Tung Yau (Warsaw, April 2009), in ``Advances in Geometric Analysis,'' ed. S. Janeczko, J. Li, and D. Phong, Advanced Lectures in Mathematics 21, pp. 3-20, International Press, 2012.
  • [15] E. Calabi, The space of Kähler metrics, Proceedings of the International Congress of Mathematics 1954, Vol. 2 page 206 (1954), Amsterdam.
  • [16] E. Calabi, Extremal Kähler metrics, in Seminar on Differential Geometry, volume 102 of Ann. of Math. Stud., pages 259-290, Princeton Univ. Press, Princeton, N.J., 1982.
  • [17] E. Calabi and X. X. Chen, The space of Kähler metrics. II, J. Differential Geom. 61 (2002), no. 2, 173-193. MR 1969662
  • [18] Xiuxiong Chen, The space of Kähler metrics, J. Differential Geom. 56 (2000), no. 2, 189-234. MR 1863016
  • [19] Xiuxiong Chen, On the lower bound of the Mabuchi energy and its application, Int. Math. Res. Not. IMRN 12 (2000), 607-623. MR 1772078, https://doi.org/10.1155/S1073792800000337
  • [20] Xiuxiong Chen, Space of Kähler metrics. III. On the lower bound of the Calabi energy and geodesic distance, Invent. Math. 175 (2009), no. 3, 453-503. MR 2471594, https://doi.org/10.1007/s00222-008-0153-7
  • [21] X. X. Chen, L. Li, and M. Păun, Approximation of weak geodesics and subharmonicity of Mabuchi energy, arXiv:1409.7896.
  • [22] X. X. Chen and G. Tian, Geometry of Kähler metrics and foliations by holomorphic discs, Publ. Math. Inst. Hautes Études Sci. 107 (2008), 1-107. MR 2434691, https://doi.org/10.1007/s10240-008-0013-4
  • [23] Chi Li, Constant scalar curvature Kähler metric obtains the minimum of K-energy, Int. Math. Res. Not. IMRN 9 (2011), 2161-2175. MR 2806561, https://doi.org/10.1093/imrn/rnq152
  • [24] T. Darvas, Envelopes and Geodesics in Spaces of Kähler Potentials, arXiv:1401.7318.
  • [25] Tamás Darvas, The Mabuchi geometry of finite energy classes, Adv. Math. 285 (2015), 182-219. MR 3406499, https://doi.org/10.1016/j.aim.2015.08.005
  • [26] Tamás Darvas and László Lempert, Weak geodesics in the space of Kähler metrics, Math. Res. Lett. 19 (2012), no. 5, 1127-1135. MR 3039835, https://doi.org/10.4310/MRL.2012.v19.n5.a13
  • [27] S. K. Donaldson, Remarks on gauge theory, complex geometry and $ 4$-manifold topology, Fields Medallists' lectures, World Sci. Ser. 20th Century Math., vol. 5, World Sci. Publ., River Edge, NJ, 1997, pp. 384-403. MR 1622931, https://doi.org/10.1142/9789812385215_0042
  • [28] S. K. Donaldson, Symmetric spaces, Kähler geometry and Hamiltonian dynamics, Northern California Symplectic Geometry Seminar, Amer. Math. Soc. Transl. Ser. 2, vol. 196, Amer. Math. Soc., Providence, RI, 1999, pp. 13-33. MR 1736211, https://doi.org/10.1090/trans2/196/02
  • [29] S. K. Donaldson, Scalar curvature and projective embeddings. I, J. Differential Geom. 59 (2001), no. 3, 479-522. MR 1916953
  • [30] S. K. Donaldson, Scalar curvature and projective embeddings. II, Q. J. Math. 56 (2005), no. 3, 345-356. MR 2161248, https://doi.org/10.1093/qmath/hah044
  • [31] S. K. Donaldson, Scalar curvature and stability of toric varieties, J. Differential Geom. 62 (2002), no. 2, 289-349. MR 1988506
  • [32] Daniel Guan, On modified Mabuchi functional and Mabuchi moduli space of Kähler metrics on toric bundles, Math. Res. Lett. 6 (1999), no. 5-6, 547-555. MR 1739213, https://doi.org/10.4310/MRL.1999.v6.n5.a7
  • [33] Vincent Guedj and Ahmed Zeriahi, The weighted Monge-Ampère energy of quasiplurisubharmonic functions, J. Funct. Anal. 250 (2007), no. 2, 442-482. MR 2352488, https://doi.org/10.1016/j.jfa.2007.04.018
  • [34] V. Guedj, The metric completion of the Riemannian space of Kähler metrics, arXiv:1401.7857.
  • [35] Joel Fine, Constant scalar curvature Kähler metrics on fibred complex surfaces, J. Differential Geom. 68 (2004), no. 3, 397-432. MR 2144537
  • [36] A. Futaki, An obstruction to the existence of Einstein Kähler metrics, Invent. Math. 73 (1983), no. 3, 437-443. MR 718940, https://doi.org/10.1007/BF01388438
  • [37] Akito Futaki and Toshiki Mabuchi, Bilinear forms and extremal Kähler vector fields associated with Kähler classes, Math. Ann. 301 (1995), no. 2, 199-210. MR 1314584, https://doi.org/10.1007/BF01446626
  • [38] Kenkichi Iwasawa, On some types of topological groups, Ann. of Math. (2) 50 (1949), 507-558. MR 0029911, https://doi.org/10.2307/1969548
  • [39] Amir Dembo and Ofer Zeitouni, Large deviations techniques and applications, Jones and Bartlett Publishers, Boston, MA, 1993. MR 1202429
  • [40] László Lempert and Liz Vivas, Geodesics in the space of Kähler metrics, Duke Math. J. 162 (2013), no. 7, 1369-1381. MR 3079251, https://doi.org/10.1215/00127094-2142865
  • [41] Toshiki Mabuchi, $ K$-energy maps integrating Futaki invariants, Tohoku Math. J. (2) 38 (1986), no. 4, 575-593. MR 867064, https://doi.org/10.2748/tmj/1178228410
  • [42] Toshiki Mabuchi, Some symplectic geometry on compact Kähler manifolds. I, Osaka J. Math. 24 (1987), no. 2, 227-252. MR 909015
  • [43] Toshiki Mabuchi, Uniqueness of extremal Kähler metrics for an integral Kähler class, Internat. J. Math. 15 (2004), no. 6, 531-546. MR 2078878, https://doi.org/10.1142/S0129167X04002429
  • [44] Fumio Maitani and Hiroshi Yamaguchi, Variation of Bergman metrics on Riemann surfaces, Math. Ann. 330 (2004), no. 3, 477-489. MR 2099190, https://doi.org/10.1007/s00208-004-0556-8
  • [45] D. H. Phong and Jacob Sturm, Scalar curvature, moment maps, and the Deligne pairing, Amer. J. Math. 126 (2004), no. 3, 693-712. MR 2058389
  • [46] Julius Ross and David Witt Nyström, Harmonic discs of solutions to the complex homogeneous Monge-Ampère equation, Publ. Math. Inst. Hautes Études Sci. 122 (2015), 315-335. MR 3415070, https://doi.org/10.1007/s10240-015-0074-0
  • [47] Yuji Sano and Carl Tipler, Extremal metrics and lower bound of the modified K-energy, J. Eur. Math. Soc. (JEMS) 17 (2015), no. 9, 2289-2310. MR 3420508, https://doi.org/10.4171/JEMS/557
  • [48] Stephen Semmes, Complex Monge-Ampère and symplectic manifolds, Amer. J. Math. 114 (1992), no. 3, 495-550. MR 1165352, https://doi.org/10.2307/2374768
  • [49] R. Seyyedali, Relative Chow stability and extremal metrics, arXiv:1610.07555.
  • [50] Santiago R. Simanca, A $ K$-energy characterization of extremal Kähler metrics, Proc. Amer. Math. Soc. 128 (2000), no. 5, 1531-1535. MR 1664359, https://doi.org/10.1090/S0002-9939-99-05364-2
  • [51] Yum Tong Siu, Calculus inequalities derived from holomorphic Morse inequalities, Math. Ann. 286 (1990), no. 1-3, 549-558. MR 1032946, https://doi.org/10.1007/BF01453588
  • [52] Jian Song and Gang Tian, Canonical measures and Kähler-Ricci flow, J. Amer. Math. Soc. 25 (2012), no. 2, 303-353. MR 2869020, https://doi.org/10.1090/S0894-0347-2011-00717-0
  • [53] Jacopo Stoppa, Twisted constant scalar curvature Kähler metrics and Kähler slope stability, J. Differential Geom. 83 (2009), no. 3, 663-691. MR 2581360
  • [54] J. Streets, Long time existence of Minimizing Movement solutions of Calabi flow, Adv. Math. 259 (2014), pp. 688-729.
  • [55] Gang Tian, On a set of polarized Kähler metrics on algebraic manifolds, J. Differential Geom. 32 (1990), no. 1, 99-130. MR 1064867
  • [56] Gang Tian, Kähler-Einstein metrics with positive scalar curvature, Invent. Math. 130 (1997), no. 1, 1-37. MR 1471884, https://doi.org/10.1007/s002220050176
  • [57] Gang Tian, Canonical metrics in Kähler geometry, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2000. Notes taken by Meike Akveld. MR 1787650
  • [58] Gang Tian and Xiaohua Zhu, Uniqueness of Kähler-Ricci solitons, Acta Math. 184 (2000), no. 2, 271-305. MR 1768112, https://doi.org/10.1007/BF02392630
  • [59] Gang Tian and Xiaohua Zhu, A new holomorphic invariant and uniqueness of Kähler-Ricci solitons, Comment. Math. Helv. 77 (2002), no. 2, 297-325. MR 1915043, https://doi.org/10.1007/s00014-002-8341-3
  • [60] Shing-Tung Yau, Nonlinear analysis in geometry, Monographies de L'Enseignement Mathématique [Monographs of L'Enseignement Mathématique], vol. 33, L'Enseignement Mathématique, Geneva, 1986. Série des Conférences de l'Union Mathématique Internationale [Lecture Series of the International Mathematics Union], 8. MR 865650

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 32Q15, 53C55

Retrieve articles in all journals with MSC (2010): 32Q15, 53C55


Additional Information

Robert J. Berman
Affiliation: Department of Mathematical Sciences, Chalmers University of Technology and the University of Gothenburg, SE-412 96 Gothenburg, Sweden
Email: robertb@chalmers.se

Bo Berndtsson
Affiliation: Department of Mathematical Sciences, Chalmers University of Technology and the University of Gothenburg, SE-412 96 Gothenburg, Sweden
Email: bob@chalmers.se

DOI: https://doi.org/10.1090/jams/880
Keywords: Constant scalar curvature, Mabuchi funcional, plurisubharmonic function
Received by editor(s): December 2, 2014
Received by editor(s) in revised form: November 16, 2016
Published electronically: March 2, 2017
Additional Notes: The first author was supported by grants from the ERC (Euoropean Research Council) and the KAW (Knut and Alice Wallenberg foundation).
The second author was supported by a grant from VR (Vetenskapsrådet)
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society